Long-term Use of Ibuprofen, Acetaminophen May Be Detrimental to Women’s Hearing Some common over-the-counter pain relievers may heighten the risk of hearing loss in women who use them over long periods of time, new research suggests. The study found an association between both acetaminophen and ibuprofen—a non-steroidal anti-inflammatory drug (NSAID)—and an increased risk of hearing loss when women who took them ... Research in Brief
Free
Research in Brief  |   March 01, 2017
Long-term Use of Ibuprofen, Acetaminophen May Be Detrimental to Women’s Hearing
Author Notes
Article Information
Hearing & Speech Perception / Hearing Disorders / Research in Brief
Research in Brief   |   March 01, 2017
Long-term Use of Ibuprofen, Acetaminophen May Be Detrimental to Women’s Hearing
The ASHA Leader, March 2017, Vol. 22, 12. doi:10.1044/leader.RIB5.22032017.12
The ASHA Leader, March 2017, Vol. 22, 12. doi:10.1044/leader.RIB5.22032017.12
Some common over-the-counter pain relievers may heighten the risk of hearing loss in women who use them over long periods of time, new research suggests.
The study found an association between both acetaminophen and ibuprofen—a non-steroidal anti-inflammatory drug (NSAID)—and an increased risk of hearing loss when women who took them two or more days a week used them for six years or longer.

The study authors analyzed data from more than 54,000 women ages 48–73 from the Nurses’ Health Study, finding that longer durations of ibuprofen and acetaminophen were linked to hearing loss.

“Considering the high prevalence of analgesic use and the high probability of frequent and/or prolonged exposure in women of more advanced age, our findings suggest that NSAID use and acetaminophen use may be modifiable risk factors for hearing loss,” says the study, published in the American Journal of Epidemiology and led by Gary Curhan, a physician in the Channing Division of Network Medicine at the Harvard-affiliated Brigham and Women’s Hospital.
The authors analyzed data from more than 54,000 women ages 48–73 from the Nurses’ Health Study, finding that longer durations of ibuprofen and acetaminophen use were linked to risk of hearing loss, while longer durations of aspirin (at appropriate dosages) use did not show a connection to increased hearing-loss risk.
The study notes it is limited by its focus mostly on older white women. Previous research by Curhan’s team has pointed to a possible link between NSAIDs and acetaminophen use and a higher risk of hearing loss in men and younger women.
0 Comments
Submit a Comment
Submit A Comment
Name
Comment Title
Comment


This feature is available to Subscribers Only
Sign In or Create an Account ×
FROM THIS ISSUE
March 2017
Volume 22, Issue 3